North Carolina, 2003

Flash Flood in North Carolina, August 14, 2003

August 14, 2003 · NWS RNK · 1 event in 1 county or zone

Heavy thunderstorm rains during the morning of the 14th flooded roads 2 miles northwest of Pelham.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy thunderstorm rains during the morning of the 14th flooded roads 2 miles northwest of Pelham.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 14, 2:03 AM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 14, 2:03 AM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
303 AM EDT THU AUG 14 2003

LOOKS LIKE CHCS OF AN EXTENDED DRY PERIOD THRU THE WEEKEND MAY BE
SLIPPING AWAY. IN THE SHORT TERM...RETROGRESSION OF UPPER PATTERN TO
CONT TODAY WITH UPPER LOW ON VAPOR LOOP PULLING WELL TO THE SW ALLOWING
OH VALLEY RIDGING TO SLOWLY SLIDE S INTO THE AREA. WEAK VORT LOBE
SEPARATING DEEP RH TO PUSH THRU FROM NE TO SW THIS AFTN WITH HOW FAST
DRY AIR ALOFT BEHIND THIS FEATURE CAN GET IN THE KEY TO AMT OF TSRA.
MODELS SUGGEST MOST COVERAGE IN THE SW LATER BUT GIVEN INSTAB PER MORE
HEATING EXPECT JUST ENOUGH BLYR RH ARND TO SPARK AT LEAST ISOLD TSRA
ABOUT ANYWHERE ESPCLY EARLY ON. WILL MAKE SOME SLGT ADJUSTS TO TIMING
OF POPS BUT LEAVE IN 40S NW NC AND 30 PCT SCENARIO INTO THE BLUE RIDGE
FOR DIFF HEATING ALONG THETA-E BNDRY DROPPING THRU. OTRW GNRLY PARTLY
SUNNY AFTER SOME FOG...THEN WARMER GIVEN LESS MID DECK TODAY AND SOME
WEAK AFTN COMPRESSION. TNGT...MAY LEAVE IN A SLGT CHC FAR SW THIS EVE
AS S/W AXIS HANGS UP ALONG THE WRN SLOPES OTRW DRY OVERNIGHT PER
RIDGING/SUBSIDENCE OOZING IN. SHOULD GET A LITTLE DEWPT DROPOFF LATE
ALLOWING A BIT MORE TEMP DROP SO WILL TREND TOWARD LOWER MAV.

FRI...WEAK SFC RIDGE LOOKS TO SETTLE OVERHEAD WHILE TRAPPED LOW LEVEL
RH REMAINS ALONG THE WRN SLOPES UNDER RESIDUAL MCON AXIS. MAY EDGE SLGT
CHCS BACK TOWARD THE NRV A BIT AND INCREASE WRN SLOPES TO CHCY GIVEN
LINGERING SFC-7H RH PLUS ENOUGH CAPE TO BREAK THE MID LEVEL CAP. TEMPS
EVEN WARMER UNDER MORE INSOLATION WITH LOW 90S PSBL E.

FRI NGT-SUN NGT...LOTS OF CHANGES APPEAR IN ORDER HERE WITH NEW MODEL
SOLNS TRENDING SOMEWHAT TOWARD THE WETTER GFS FROM WED...ALTHO
ENSEMBLES FAR FROM CONSENSUS ATTM. LOOKS LIKE DIFFS TO START FRI NGT AS
OLD WRN SLOPE TROFFINESS GETS KICKED EWD IN RESPONSE TO DIGGING LAKES
5H TROF AND RETREATING CNTRL STATES UPPER RIDGE. WITH SOME BACKING AND
INSTAB...THINK ENOUGH LIFT TO INSERT A CHC POP W FRI NGT AND SLGT CHCS
E AS RH ADVECTION RETURNS. BACKDOOR FRONT WILL APCH SAT AND ATTEMPT TO
RIDE THRU THE REGION SUNDAY AS ETA DROPS MCS IN FROM THE N BY SUNDAY
AM. GIVEN UNCERTAINTY WITH TIMING/LOCATION PLAN TO ADD CHCY POPS
SAT-SUN NGT FOR NOW GIVEN DECENT PWAT/RH TRANSPORT AND DIFFERING SOLNS
WITH FRONT BY SUNDAY AFTN. WILL ALSO LOWER HIGH TEMPS A NOTCH THRU THE
WEEKEND ALTHO SAT COULD STILL BE QUITE WARM IF IN BETWEEN SYSTEMS AND
DECENT DOWNSLOPE IN PLACE.

EXTENDED...MAY NOW HAVE SHRA GOING INTO MON E PENDING LOCATION OF
FRONT BUT WONT CHANGE ATTM. OTRW POPS TUE-WED PROBABLY OK AS APPEARS
ERN TROF MAY CUTOFF LIKE LAST WEEK IN TIGHT 5H OMEGA PATTERN...KEEPING
WET PATTERN IN PLACE PER IMPULSES AND COOLING ALOFT.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JH
Hazardous weather outlook, Aug 14, 3:08 AM EST, 1 hour 22 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 AM EDT THU AUG 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SLOW MOVING SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
THE AREA AGAIN TODAY. LOCATIONS ACROSS THE MOUNTAINS...AS WELL AS
SPOTS ALONG THE VIRGINIA...NORTH CAROLINA BORDER HAVE THE BEST
CHANCE OF SEEING MORE HEAVY RAIN. RAINFALL RATES OF UP TO 2 INCHES
PER HOUR COULD PRODUCE LOCALIZED FLOODING OF POOR DRAINAGE AND LOW
LYING AREAS. HOWEVER GIVEN THE ISOLATED NATURE OF THE
STORMS...WIDESPREAD FLOODING IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Roanoke radar (KFCX), 109 km away, was scanning. The volume nearest the first event began at 09:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Caswell

When
August 14, 4:30 AM EST to 5:30 AM EST
Where
Caswell County, 2 mi NW of Pelham
Reported by
GENERAL PUBLIC
Coordinates
36.393, -79.334 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332753.